What is weight gain?
Weight gain is an abnormal increase in overall body weight that can result in obesity. It is a common side effect of several cancers and cancer treatments. More than half of breast cancer patients gain weight during their treatment. It is linked to a poorer chance of recovery. Being overweight can also increase the risk of health problems. These include high blood pressure, diabetes, and heart problems.
Some types of weight gain are related to a natural process rather than a disease. When you reach middle and older ages, it is a common symptom as your metabolism slows down.
How bad is my weight gain?
Baseline: It is an initial measurement of a condition that is taken at an early time point. It is useful for comparison over time to look for changes.
Mild weight gain: 5 – 10% from baseline. Most of the time, mild weight gain can be safely managed at home by following the tips given in the section below.
Moderate weight gain: 10 – 20% from baseline.
Severe weight gain: Consult your doctor or dietician if you gain weight equal to or more than 20% from baseline.
How to manage mild weight gain?
Keep track of your weight using Ankr (myAnkr web portal or the Ankr app). It will help you describe the problem to your doctor or nurse.
- Eat plenty of fruits, vegetables, and whole grains.
- Limit fat, sugar, and refined flour.
- Drink plenty of water.
- Use healthier cooking methods whenever possible.
- Regular physical activity (walking or bicycling) can be helpful during and after cancer treatment.
- Explore exercise classes designed for people diagnosed with cancer.
- Try strength-building exercises if you have lost muscle.
How to manage moderate to severe symptoms?
If you are experiencing the following symptoms, see your doctor immediately.
- Absent or diminished pulses
- Rapid heart rate
- Severe headache
- Shortness of breath
What are the causes?
- Chemotherapy can lead to excess weight by causing edema, fatigue, increasing nausea, triggering intense food cravings, and lowering your metabolism.
- Steroids prescribed during cancer treatment can lead to excess weight by: increasing appetite, decreasing muscle mass, and increasing fat tissue in the abdomen, neck, face, or other areas with long-term use.
- Hormonal therapy can decrease the amount of certain hormones (estrogen, progesterone, or testosterone). Decreasesed hormone levels can increase fat, decrease muscle, and make it harder to burn calories.
Tell us how we can improve this post?